Back HIV/AIDS HIV/AIDS Topics HIV Treatment

HHS Updates Antiretroviral Treatment Guidelines for Children with HIV

On November 1, 2012, the U.S. Department of Health and Human Services (HHS) released the latest revision of its Guidelines for the Use of Antiretroviral Agents in Pediatric HIV Infection. Key changes include new information on HIV diagnosis of children, when to start treatment, and discussion of newer antiretroviral drugs. alt

Read more:

Raltegravir (Isentress) Can Cause Central Nervous System Side Effects for People with HIV

The HIV integrase inhibitor raltegravir (brand name Isentress) is generally safe and well-tolerated, but it can cause central nervous system (CNS) symptoms such as insomnia, dizziness, and mood changes, especially when used with other drugs that raise its levels in the body, researchers reported in the October 1, 2012, advance online edition of AIDS. alt

Read more:

IDWeek 2012: Simplified Protease Inhibitor Monotherapy Fails to Maintain HIV Suppression

A simplified regimen of lopinavir/ritonavir (Kaletra) monotherapy did not keep HIV viral load fully suppressed after patients switched from a standard 3-drug antiretroviral regimen, researchers reported at the IDWeek 2012 conference last week in San Diego.alt

Read more:

Resources for People with HIV and Hepatitis and Providers in Disaster Areas

During disasters such as Hurricane Sandy, people with chronic medical conditions including HIV and viral hepatitis will be among those displaced and requiring emergency care. Government agencies offer a number of resources for people with these and other chronic conditions, healthcare providers, and others who provide emergency and disaster-related services.

[Editor's note: This resource list will be updated as further information becomes available.]
alt

Read more:

ICAAC 2012: Atazanavir Linked to Kidney Stones in People with HIV

HIV positive people taking ritonavir-boosted atazanavir (Reyataz) are more likely to develop kidney stones than those using other antiretroviral medications, according to study data presented at the recent 52nd Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC 2012) in San Francisco and published in the November 1, 2012 issue of Clinical Infectious Diseases. Another study suggested that darunavir (Prezista) may also raise the risk.alt

Read more:

High-dose Vitamins Do Not Improve HIV Outcomes or Lower Mortality, but May Harm Liver

High-dose multivitamins do not reduce HIV disease progression or risk of death when added to combination antiretroviral therapy (ART), but may contribute to liver toxicity, according to a study in Tanzania described in the October 17, 2012, Journal of the American Medical Association.alt

Read more:

1 in 5 People on Atripla Switch, Usually Due to Central Nervous System Side Effects

One-fifth of all people who start the Atripla (efavirenz/tenofovir/emtricitabine) combination pill eventually may need to change to a different regimen, most often due to neuropsychiatric symptoms such as insomnia, abnormal dreams, dizziness, anxiety, or depression, according to a study described in the July 17, 2012, issue of AIDS. alt

Read more: